Kansas, 2021Wildfire in Kansas, April 11, 2021
April 11, 2021 · NWS GLD · 1 event in 1 county or zone
A cold front passing through northwestern Kansas caused sustained winds between 20 and 25 mph with gusts up to 40 mph near Hill City, KS. These winds helped drive a wildfire that broke out during the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passing through northwestern Kansas caused sustained winds between 20 and 25 mph with gusts up to 40 mph near Hill City, KS. These winds helped drive a wildfire that broke out during the afternoon hours. A residential home was damaged and a few outbuildings destroyed. The fire reportedly spread across 1300 acres of CRP land.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 11, 2:33 PM CST, 27 minutes earlier.
Area forecast discussion, Apr 11, 2:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
233 PM MDT Sun Apr 11 2021
.SHORT TERM...(This evening through Monday night)
Issued at 230 PM MDT Sun Apr 11 2021
Overview: Speedy westerly flow aloft /the west express/ will
prevail over the Central Plains in this period -- on the southern
periphery of a broad, west-east elongated upper low situated over
the Northern Rockies/Northern Plains/Northern MS River Valley.
An inverted surface ridge -- extending southward from Alberta/
Saskatchewan through Montana/Dakotas into the Central Plains --
will persist through Monday night. Northerly low-level flow will
decrease in magnitude with loss of heating AOA sunset this
evening.. further decreasing overnight as the MSLP/H85 height
gradient relaxes. Weak northerly to easterly low-level flow will
prevail thereafter.
Other than winds -- which will be much, much weaker on Monday --
expect little change in sensible weather conditions (i.e.
temperatures, cloud cover) compared to today.
.LONG TERM...(Tuesday through Sunday)
Issued at 115 PM MDT Sun Apr 11 2021
The start of the extended period features a couple of weak
shortwaves emanating from the southwest as moisture return
advects into the Front Range. Zonal flow starts the day Tuesday
and keeps the majority of the day dry with cool temperatures. The
shortwaves approach during the evening and increase the chances
for precipitation along the Palmer Divide. The lack of moisture
over the Tri-State area during this time will support the risk for
light precipitation overnight Tuesday and into the morning
Wednesday. Low temperatures Tuesday night into Wednesday morning
are currently expected to be below freezing.
Light precipitation chances during the morning Wednesday, briefly
decrease during the afternoon as a blocking pattern sets up over the
CONUS with low pressure systems to the east and west and a weak
ridge over the Plains. As in previous runs the ridge should be set
up far enough east that light moisture can advect from the Front
Range into the Tri-State area, which may moisten the atmosphere
enough for a few light areas of rain to develop. Cloud cover
throughout the day will limit daytime highs to only reach the 40s to
maybe the low 50s. while overnight lows will struggle to make it
above freezing.
Thursday the low begins to move east. Temperatures and
precipitation chances are a little uncertain at this time due to
disagreements in guidance on the overall movement of the low. The
GFS has a more southern placement of the low, which would allow
cooler temperatures and higher precipitation chances, whereas the
ECMWF is the opposite and places the low further north would
create slightly warmer temperatures and less precipitation.
Temperatures are currently forecasted in the upper 40s to low 50s
but could change in future forecasts as the solutions become more
clear.
Starting Friday, guidance currently suggests that the western low
breaks down and is absorbed into the overall mean flow. Chances for
precipitation remain on Friday and into Saturday as the moisture
build up from the Front Range is able to move east. Cloudy skies are
expected to mitigate any temperature warmup. Low temperatures are
currently expected to remain below the freezing mark. Those with
newly planted vegetation will need to continue to monitor the
forecast as multiple days of below to near freezing temperatures may
have an impact on sensitive vegetation. Sunday guidance hints at a
pattern change with the potential for back to near climatological
normal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1155 AM MDT Sun Apr 11 2021
VFR conditions will rule through the TAF period. Clear skies will
prevail this afternoon, followed by sct/bkn mid-upper level
ceilings (8-15 KFT AGL) this evening and overnight. Breezy NNW
winds -- sustained at 20-25 knots with gusts to 30-35 knots --
will prevail through the afternoon at both terminals. Winds will
weaken to 10-20 knots AOA sunset this evening (00-02Z).. further
weakening to 8-12 knots overnight (mainly after 06Z). Winds may
become light/variable AOA sunrise Monday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...VINCENT
Hazardous weather outlook, Apr 11, 8:12 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
812 AM MDT Sun Apr 11 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
812 AM MDT Sun Apr 11 2021 /912 AM CDT Sun Apr 11 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Elevated to near-critical fire weather conditions are anticipated
across the entire Tri-State area today. 25 to 35 mph northerly winds
will present an increased risk for adverse fire behavior,
particularly during the afternoon hours when relative humidity
readings will bottom out at 20 to 25 percent. Outdoor burning is not
advised.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
In the hours before
Local storm report, Apr 11, 2:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SUN APR 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
04/11/2021 M51 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
&&
TTWildfire, Graham
- When
- April 11, 3:00 PM CST to 3:28 PM CST
- Where
- Graham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
County dispatch reported a wildfire started by a bailer located 5 miles SW of Hill City, KS on the afternoon of April 11. The fire was wind-driven on CRP land and involved 1300 acres. A residential house was damaged and a few outbuildings were destroyed. The house required kitchen to be rebuilt along with some work done to the attic. End time for event is radar estimated. Nearby the Hill City ASOS reported NNW winds at 20 to 25 mph with gusts up to 40 mph along relative humidity values around 21% to 23% during this time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, April 11, 20211 death · $53,000 · EF0 · 7 events
- Flood in Pennsylvania, April 11, 20211 death · 1 event
- Hail and Damaging Winds in Florida, April 11, 2021$33,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Florida, April 11, 20212 in hail · 26 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 202155 kt wind · 25 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, April 11, 202158 kt wind · 21 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 11, 20211.75 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20217 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20216 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 11, 20214 events
- Frost and Freeze in Oregon, April 11, 20213 events
- Heavy Rain in Hawaii, April 11 to 18, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953728.